Anabolic androgenic steroid induced myocardial toxicity: an evolving problem in an ageing population
- Richard D Rothman1,
- Rory B Weiner1,
- Harrison Pope2,
- Gen Kanayama2,
- Adolph M Hutter Jr.1,
- Michael A Fifer1,
- G William Dec Jr.1,
- Aaron L Baggish1
- 1Cardiology Division, Massachusetts General Hospital, Boston, Massachusetts, United States
- 2Department of Biological Psychiatry, McLean Hospital, Belmont, Massachusetts, United States
- Correspondence to Dr Aaron L Baggish,
Widespread use of anabolic androgenic steroid (AAS) abuse is a rapidly increasing public health concern with an expanding demographic. Previous studies and reports have been exclusive to young individuals at low risk for traditional, non-AAS associated, cardiovascular disease. To date, the impact of AAS use on older patients has not been well characterised. The patient herein presented documents a dramatic case of an older individual who developed decompensated heart failure secondary to illicit use of AAS, highlighting an evolving problem among a rapidly expanding demographic and illustrating that a) AAS, used to alter appearance or augment performance, is no longer an issue confined to young adults; b) older individuals with ageing myocardium may be particularly susceptible to AAS toxicity and may present with fulminate congestive heart failure; and that c) AAS abstinence coupled with traditional heart failure pharmacotherapy may be an effective treatment for this condition.
Competing interests None.
Patient consent Obtained.